Water retention quick check

Armourer
By Armourer Latest Reply 2012-01-07 22:31:01 -0600
Started 2012-01-04 12:28:31 -0600

Today on the Dr. Oz show was a brief explanation about retaining water. If one suddenly finds themselves bloating as the pants suddenly don't fit, or the ankles seem to be swelling it may be not because your eating to much salt (i.e. potato chips, or Chinese food), but kidney disease. Quick test is to press on the shin bone above the ankle a couple of inches. If the skin doesn't pop-up immediately, but makes a divot or depression, then one MAY HAVE kidney disease. i have this big time! Several years ago was told by endo doc that the metformin I was taking was destroying my kidneys & liver and to stop immediately and start shooting insulin. I switched my internist doc and in about six months my new doc stated my kidneys & liver had reversed. But for the past year he hasn't told me why I'm suddenly holding water.

If you do this quick test and have lingering depression please see the doc! My next visit in two months will be asking some questions.


17 replies

pixsidust
pixsidust 2012-01-06 12:52:27 -0600 Report

Thanks for the info. Why since Metformin causes so many another dire illness of kidney failure is it being prescribed or still on the market?

Ask your doctor about congestive heart failure. That causes fluid storage. Prior to my last job I worked for almost 7 years in Cardiology & part of the code team for a huge Medical center here in St louis. Along with that the heart is enlarged.

Draw a box with 4 squares, number them 1-4 with 1-2 on one side and 3-4 on the other. These are the 4 chambers of the heart. Blood comes in box one and is squeezed into box two where it leaves to go to the lungs to get oxygenated. It comes back into box three which is squeezed into box 4 and out to the body. Box 4 does not empty all the way because the heart is enlarged and the muscle is weaker. So the next heart beat, box three can only empty part of its contents because box four already has something in it and so on. This eventually backs the fluid into our lungs and tissues. This is congestive heart failure and only one possibility.

The other thing that came to mind is gout.
Thanks so much for sharing and let us know what your doctors visit reveals.

kdroberts
kdroberts 2012-01-06 16:10:26 -0600 Report

Actually, metformin is one of the safest and most beneficial drugs out there. In diabetics it reduces the death rate overall, not just in a single category, basically diabetics who take metformin live longer than those who don't. It is filtered by the kidneys but it is extremely rare for it to cause kidney failure and when amongst those who take it and develop kidney failure it's almost exclusively in people with several other risk factors so metformin is likely not a major factor in the cause.

Gracie40
Gracie40 2012-01-07 08:20:45 -0600 Report

kdroberts' reply is true. Actually, I read where Metformin works better than some of the newer drugs. And is cheaper by far than most others. Our doctors don't know how our bodies will react to any specific medication. They know how a medication usually performs, but can't guarantee everyone will react the same. That is why we have to let our physicians know when something is running amok with us. But know that in hundreds of thousands of cases, Metformin works just fine and is safe to take.

pixsidust
pixsidust 2012-01-06 18:22:45 -0600 Report

I had a false read of Potassium being too high. The first test was abnormal and the second came out OK. It was scary. Then I heard of others that kidney's were affected here. I am glad to hear this vote of confidence.

kittenpurr1
kittenpurr1 2012-01-06 19:50:06 -0600 Report

I am on Metformin, and I am allergic to the meds to keep the kidneys from failing. My heart has enlarged, the doctor said the enlargement was due to blood pressure being high for so many years. But I have a liver problem too, and she gives me Tyenol #3- which is not good on the Liver. I finally got her to take me off Lipitor. Then she gave me Crestor, and now they are having law suits over renial failure. So, I don't know what she is doing to me at times. Sometimes, I wonder if she knows.

kittenpurr1
kittenpurr1 2012-01-06 20:11:39 -0600 Report

Thanks so much. I have a bottle of Potassium too. I look like the drug store. The next time they ask for my address…I am going to give them theirs, since it seems I am there more than at home. The medication she gave me to stop kidney failure caused a terrible rash, hives, whelps, and blisters. The blisters lasted a month, it was bad, and I had shingles at the same time. You would know…the office was closed, so I ended up at the ER again. I had to wait 2 hours before I could go to the bathroom, b/c of the Shingles, the 4th out break since March 2011, I thougtht why can't they just give me a bed pan. I knew I was limited b/c of the Shingles. But they have spray that kills germs and I am pretty sure they could have assisted better than they did. December was Ultra Sounds on the legs, and on the 22nd of Dec. she had me doing an arteriagram, so I was very limited, couldn't pick up anything until after Christmas. Ultra Sounds on arteries was bad, but the arterigram was good. That is just like doing a heart cath. except they were checking the arteries in my legs. I still haven't figured out why the Ultra Sounds showed PAD in both legs, and the other test was good. I am glad it was good, it's just I don't have that kind of money. Still waiting on disability. Already been over a year, now they are saying it could take another 491 days to go before a judge.

jigsaw
jigsaw 2012-01-06 17:56:26 -0600 Report

I have 4 doctors that have made a similar statement. The link I posted in my reply @6:41am goes into much detail with excellent explanations regarding the use of Met.

jayabee52
jayabee52 2012-01-04 22:54:27 -0600 Report

when I was on dialysis, that would be one of the first things the RNs would do once I get my feet up in the recliner chair. They'd feel around my ankles. They'd find edema (didn't look that bad to me most of the time).

Gemm
Gemm 2012-01-04 16:48:14 -0600 Report

We love Dr Oz and watch him almost daily. I was so glad to see that topic come up as my husband has been retaining a lot of fluid for several months but has not bothered to tell our doc. We both have appointments tomorrow to see him and hubby said today that maybe it was time to talk to doc about the edema :) Dr Oz has some great starts of ideas for people to be aware of so we can find out more information or talk to our doctors about. I have even done a couple of them myself where my breathing, arthritis and other things. I don't take anything Dr Oz says as gospel but we have gotten many ideas for changes in diet, exercise etc from watching his show. Even our doc says that show is a good place for people to start for looking at many health related topics. :)

Caroltoo
Caroltoo 2012-01-04 17:19:21 -0600 Report

If your appointment is first, tell the doc your concerns. He can "discover" your husband's edema without saying you asked about it. If he is first, but a bug in the nurses' ear, she can add it to the chart before the doctor sees it.

Just Joyce
Just Joyce 2012-01-04 16:11:06 -0600 Report

Pitting edema can be found in people with high blood pressure, heart problems or kidney problems. Caffeine can be the culprit also because caffeine causes you to retain fluid especially if you drink a lot of tea, coffee and diet beverages that contain caffeine. Once my Dr. took me off of caffeine my problem cleared up.

BEFORE taking the advice of a TV Doc who has 30 secs or so of sound bites on a topic,PLEASE research and check with your doctor.

jayabee52
jayabee52 2012-01-05 22:11:42 -0600 Report

Joyce, I heard that caffein is a diuretic. So which is it, a culprit which causes water retention or a diuretic which may dehydrate a person?

jimLE
jimLE 2012-01-05 09:57:07 -0600 Report

glad to read about coffee and caffeine.i've been drinking around 1 pot of coffee every morning for sevral years now..guess it's a great idea to cut back on that.as for sodas with caffine goes.i only go through a half case of that in a month.if that much

Uncle Lew
Uncle Lew 2012-01-04 15:30:23 -0600 Report

Another area you can press is the sides of the thighs. If it is firm to the touch and doesn't spring back you are retaining fluid, it may not be kidney disease but heart problems or circulation problems causing the fluid retention. The cure for this can be as simple as taking a diuretic and/or wearing compression stockings or as complex as heart surgery. See a cardiologist if you can.
Good Luck.
Godspeed

Next Discussion: Infusion site issues »